In Reply.—This case definitely does not correspond to a reaction to penicillin G procaine for three reasons: (1) the hallucinations developed three hours after the intramuscular injection, (2) there was a recurrence of the hallucination, and (3) hallucinations were predominantly tactile and of long duration. By contrast, Hoigne's syndrome consists of a panic reaction (or seizure) immediately after the injection of penicillin, it is of brief duration, and it disappears without returning.
This patient fulfills all the diagnostic criteria of "acute phobic hallucinosis of childhood." This rare condition occurs in children between 3 and 6 years of age. It is characterized by an acute onset of visual and tactile hallucinations and delusions.1-3 Often there is a content that includes persecutory animals and insects.4 The presentation is always dramatic (and that is the only similarity to Hoigne's syndrome); the course is transient, situational, and reversible. The longest duration